Symplectic torus actions with coisotropic principal orbits
Annales de l'Institut Fourier, Volume 57 (2007) no. 7, p. 2239-2327
In this paper we completely classify symplectic actions of a torus T on a compact connected symplectic manifold (M,σ) when some, hence every, principal orbit is a coisotropic submanifold of (M,σ). That is, we construct an explicit model, defined in terms of certain invariants, of the manifold, the torus action and the symplectic form. The invariants are invariants of the topology of the manifold, of the torus action, or of the symplectic form.In order to deal with symplectic actions which are not Hamiltonian, we develop new techniques, extending the theory of Atiyah, Guillemin-Sternberg, Delzant, and Benoist. More specifically, we prove that there is a well-defined notion of constant vector fields on the orbit space M/T. Using a generalization of the Tietze-Nakajima theorem to what we call V-parallel spaces, we obtain that M/T is isomorphic to the Cartesian product of a Delzant polytope with a torus.We then construct special lifts of the constant vector fields on M/T, in terms of which the model of the symplectic manifold with the torus action is defined.
Dans cet article nous donnons une classification complète des actions symplectiques d’un tore T sur une variété compacte connexe symplectique (M,σ) pour laquelle une, et donc toute orbite principale est une variété coïsotrope de (M,σ). Cela veut dire que nous construisons un modèle explicite, défini en termes de certains invariants de la variété, l’action torique et de la forme symplectique.Pour traiter des actions symplectiques qui ne sont pas hamiltoniennes, nous développons des techniques nouvelles, étendant la théorie d’Atiyah, Guillemin-Sternberg, Delzant et Benoist. En particulier, nous démontrons qu’il y a une notion bien définie de champs de vecteurs constants sur l’espace des orbites M/T. En utilisant une généralisation du théorème de Tietze-Nakayama à ce que nous appelons aussi espaces V-parallèles, nous obtenons que M/T est isomorphe au produit cartésien d’un polytope de Delzant avec un tore.Nous construisons alors les champs de vecteurs spéciaux dans M qui se projettent sur les champs de vecteurs constants sur M/T, à l’aide desquels le modèle de la variété symplectique avec action torique est défini.
DOI : https://doi.org/10.5802/aif.2333
Classification:  53D35,  35J05,  35J10,  17B30,  22E25
Keywords: Symplectic, torus actions, coisotropic orbits, classification
@article{AIF_2007__57_7_2239_0,
     author = {Duistermaat, Johannes Jisse and Pelayo, Alvaro},
     title = {Symplectic torus actions  with coisotropic principal orbits},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {57},
     number = {7},
     year = {2007},
     pages = {2239-2327},
     doi = {10.5802/aif.2333},
     zbl = {pre05249486},
     mrnumber = {2394542},
     zbl = {1197.53114},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2007__57_7_2239_0}
}
Duistermaat, Johannes Jisse; Pelayo, Alvaro. Symplectic torus actions  with coisotropic principal orbits. Annales de l'Institut Fourier, Volume 57 (2007) no. 7, pp. 2239-2327. doi : 10.5802/aif.2333. https://aif.centre-mersenne.org/item/AIF_2007__57_7_2239_0/

[1] Atiyah, M. Convexity and commuting Hamiltonians, Bull. London Math. Soc., Tome 14 (1982), pp. 1-15 | Article | MR 642416 | Zbl 0482.58013

[2] Audin, M. Torus Actions on Symplectic Manifolds, Birkhäuser Verlag, Basel, Progress in Mathematics, Tome 93 (2004) (Second revised edition) | MR 2091310 | Zbl 1062.57040

[3] Auslander, L. The structure of complete locally affine manifolds, Topology, Tome 3 (1964), pp. 131-139 | Article | MR 161255 | Zbl 0136.43102

[4] Auslander, L.; Markus, L. Holonomy of flat affinely connected manifolds, Ann. of Math., Tome 62 (1955), pp. 139-151 | Article | MR 72518 | Zbl 0065.37603

[5] Benoist, Y. Correction to “Actions symplectiques de groupes compacts” (http://www.dma.ens.fr/~benoist) | Zbl 1157.37328

[6] Benoist, Y. Actions symplectiques de groupes compacts, Geometriae Dedicata, Tome 89 (2002), pp. 181-245 | Article | MR 1890958 | Zbl 1001.37041

[7] Benson, C.; Gordon, C. S. Kähler and symplectic structures on nilmanifolds, Topology, Tome 27 (1988), pp. 513-518 | Article | MR 976592 | Zbl 0672.53036

[8] Bott, R.; Tu, L. W. Differential Forms in Algebraic Topology, Springer-Verlag, New York, Heidelberg, Berlin, Graduate Texts in Mathematics, Tome 82 (1982) | MR 658304 | Zbl 0496.55001

[9] Cartan, É Sur les nombres de Betti des espaces de groupes clos, Œuvres, partie I, vol. 2, 999–1001, C.R. Acad. Sc., Tome 187 (1928), pp. 196-198 | JFM 54.0604.01

[10] Danilov, V. I. The geometry of toric varieties, Russ. Math. Surveys, Tome 33 (1978) no. 2, pp. 97-154 (from Uspekhi Mat. Nauk SSSR, 33, 2 (1978) 85–134) | Article | MR 495499 | Zbl 0425.14013

[11] Delzant, T. Hamiltoniens périodiques et image convex de l’application moment, Bull. Soc. Math. France, Tome 116 (1988), pp. 315-339 | Numdam | Zbl 0676.58029

[12] Duistermaat, J. J. Equivariant cohomology and stationary phase, Contemp. Math., Tome 179 (1994), pp. 45-62 | MR 1319601 | Zbl 0852.57029

[13] Duistermaat, J. J. The Heat Kernel Lefschetz Fixed Point Formula for the Spin-c Dirac Operator, Birkhäuser, Boston (1996) | MR 1365745 | Zbl 0858.58045

[14] Duistermaat, J. J; Heckman, G. J. On the variation in the cohomology of the symplectic form of the reduced phase space, Invent. Math., Tome 69 (1982), pp. 259-268 (Addendum in: Invent. Math., 72, (1983) 153–158) | Article | MR 674406 | Zbl 0503.58015

[15] Duistermaat, J. J; Kolk, J. A. C. Lie Groups, Universitext, Springer, Berlin (2000) | MR 1738431 | Zbl 0955.22001

[16] Fernández, M.; Gotay, M. J.; Gray, A. Compact parallelizable four dimensional symplectic and complex manifolds, Proc. Amer. Math. Soc., Tome 103 (1988), pp. 1209-1212 | Article | MR 955011 | Zbl 0656.53034

[17] Giacobbe, A. Convexity of multi-valued momentum maps, Geometriae Dedicata, Tome 111 (2005), pp. 1-22 | Article | MR 2155173 | Zbl 1115.53059 | Zbl 02193828

[18] Ginzburg, V. L. Some remarks on symplectic actions of compact groups, Math. Z., Tome 210 (1992), pp. 625-640 | Article | MR 1175727 | Zbl 0759.57023

[19] Greenberg, M. Lectures on Algebraic Topology, W.A. Benjamin, New York, Amsterdam (1967) | MR 215295 | Zbl 0169.54403

[20] Guillemin, V. Moment Maps and Combinatorial Invariants of Hamiltonian T n -Spaces, Progress in Mathematics (Boston, Mass.), Boston, Basel, Berlin Tome 122 (1994) | MR 1301331 | Zbl 0828.58001

[21] Guillemin, V.; Lerman, E.; Sternberg, S. Symplectic Fibrations and Multiplicity Diagrams, Cambridge Univ. Press., Cambridge (1996) | MR 1414677 | Zbl 1166.37024 | Zbl 0870.58023

[22] Guillemin, V.; Sternberg, S. Convexity properties of the moment mapping, Invent. Math., Tome 67 (1982), pp. 491-513 | Article | MR 664117 | Zbl 0503.58017

[23] Guillemin, V.; Sternberg, S. Multiplicity-free spaces, J. Diff. Geom., Tome 19 (1984), pp. 31-56 | MR 739781 | Zbl 0548.58017

[24] Guillemin, V.; Sternberg, S. Symplectic Techniques in Physics, Cambridge University Press, Cambridge (1984) | MR 770935 | Zbl 0576.58012

[25] Haefliger, A.; Salem, É Actions of tori on orbifolds, Ann. Global Anal. Geom., Tome 9 (1991), pp. 37-59 | Article | MR 1116630 | Zbl 0733.57020

[26] Hungerford, T. W. Algebra, Springer-Verlag, New York (1974) (New York etc.: Holt, Rinehart and Winston, Inc.) | MR 600654 | Zbl 0442.00002

[27] Karshon, Y. Periodic Hamiltonian flows on four-dimensional manifolds, Memoirs Amer. Math. Soc., Tome 141 (1999) no. 672, pp. viii+71 pp. | MR 1612833 | Zbl 0982.70011

[28] Karshon, Y.; Tolman, S. Centered complexity one Hamiltonian torus actions, Trans. Amer. Math. Soc., Tome 353 (2001) no. 12, pp. 4831-4861 | Article | MR 1852084 | Zbl 0992.53062

[29] Klee, V. Convex sets in linear spaces, Duke Math. J., Tome 18 (1951), pp. 443-466 | Article | MR 44014 | Zbl 0042.36201

[30] Kodaira, K. On the structure of compact analytic surfaces, I, Amer. J. Math., Tome 86 (1964), pp. 751-798 | Article | MR 187255 | Zbl 0137.17501

[31] Kogan, M. On completely integrable systems with local torus actions, Ann. Global Anal. Geom., Tome 15 (1997) no. 6, pp. 543-553 | Article | MR 1608655 | Zbl 0904.58029

[32] Koszul, J. L. Sur certains groupes de transformations de Lie, Colloques Int. Centre Nat. Rech. Sci., Tome 52 (1953), pp. 137-141 (Géométrie Différentielle) | MR 59919 | Zbl 0101.16201

[33] Lerman, E.; Tolman, S. Hamiltonian torus actions on symplectic orbifolds, Trans. Amer. Math. Soc., Tome 349 (1997), pp. 4201-4230 | Article | MR 1401525 | Zbl 0897.58016

[34] Leung, N. C.; Symington, M. Almost toric symplectic four-manifolds (2003) (arXiv:math.SG/0312165v1) | Zbl 1197.53103

[35] Maclane, S. Categories for the Working Mathematician, Springer-Verlag, New York, Graduate Texts in Mathematics, Tome 5 (1971, 1998) | MR 1712872 | Zbl 0232.18001 | Zbl 0705.18001

[36] Marle, C. M. Classification des actions hamiltoniennes au voisinage d’une orbite, C. R. Acad. Sci. Paris Sér. I Math., Tome 299 (1984), pp. 249-252 (Modèle d’action hamiltonienne d’un groupe de Lie sur une variété symplectique. Rend. Sem. Mat. Univ. Politec. Torino, 43 (1985) 227–251) | Zbl 0588.58026

[37] Mather, J. N. Stability of C mappings: II. Infinitesimal stability implies stability, Ann. of Math., Tome 89 (1969), pp. 254-291 | Article | MR 259953 | Zbl 0177.26002

[38] Mcduff, D. The moment map for circle actions on symplectic manifolds, J. Geom. Phys., Tome 5 (1988) no. 2, pp. 149-160 | Article | MR 1029424 | Zbl 0696.53023

[39] Mcduff, D.; Salamon, D. Introduction to Symplectic Topology. 2nd ed., Oxford Mathematical Monographs. New York, NY: Oxford University Press (1998) | MR 1698616 | Zbl 0844.58029

[40] Mukherjee, G. Transformation Groups. Symplectic Torus Actions and Toric Manifolds, Hindustan Book Agency, New Delhi (2005) (With contributions by C. Allday, M. Masuda, and P. Sankeran) | MR 2214284 | Zbl 1109.14001

[41] Nakajima, S. Über konvexe Kurven und Flächen., Tôhoku Math. J., Tome 29 (1928), pp. 227-230 | JFM 54.0799.04

[42] Novikov, S. P. The Hamiltonian formalism and a multivalued analogue of Morse theory, Russ. Math. Surveys, Tome 37 (1982) no. 5, pp. 1-56 | Article | MR 676612 | Zbl 0571.58011

[43] Orlik, P.; Raymond, F. Actions of the torus on 4-manifolds, I, Trans. Amer. Math. Soc., Tome 152 (1970), pp. 531-559 (II, Topology, 13 (1974), 89–112) | MR 268911 | Zbl 0216.20202

[44] Ortega, J.-P.; Ratiu, T. S. A symplectic slice theorem, Lett. Math. Phys., Tome 59 (2002), pp. 81-93 | Article | MR 1894237 | Zbl 1072.53541

[45] Ortega, J.-P.; Ratiu, T. S. Momentum Maps and Hamiltonian Reduction, Birkhäuser, Boston, MA, Progress in Mathematics (Boston, Mass.), Tome 222 (2004) | MR 2021152 | Zbl 1241.53069 | Zbl 02061778

[46] Palais, R. S.; Stewart, T. E. Torus bundles over a torus, Proc. Amer. Math. Soc., Tome 12 (1961), pp. 26-29 | Article | MR 123638 | Zbl 0102.38702

[47] Pao, P. S. The topological structure of 4-manifolds with effective torus actions, I, Trans. Amer. Math. Soc., Tome 227 (1977), pp. 279-317 (II, Ill. J.Math., 21 (1977), 883–894) | MR 431231 | Zbl 0343.57023

[48] Pelayo, A. Symplectic actions of two-tori on four-manifolds (ArXiv: Math.SG/0609848) | Zbl 1215.53065

[49] Rockafellar, R. T. Convex Analysis, Princeton University Press, Princeton, New Jersey (1970) | MR 274683 | Zbl 0193.18401

[50] Symington, M. Four dimensions from two in symplectic topology, Proc. Sympos. Pure Math., Amer. Math. Soc., Providence, RI, Topology and geometry of manifolds (Athens, GA, 2001), Tome 71 (2003), pp. 153-208 | MR 2024634 | Zbl 1049.57016

[51] Thurston, W. P. Some examples of symplectic manifolds, Proc. Amer. Math. Soc., Tome 55 (1976), p. 467-468 | MR 402764 | Zbl 0324.53031

[52] Tietze, H. Über Konvixität im Kleinen und im Großen und über gewisse den Punkten einer Menge zugeordete Dimensionszahlen, Math. Z., Tome 28 (1928), pp. 697-707 | Article | JFM 54.0797.01 | MR 1544985

[53] Whitney, H. Differentiable even functions, Duke Math. J., Tome 10 (1943), p. 159-160 | Article | MR 7783 | Zbl 0063.08235